Levofloxacin is a broad-spectrum antibiotic and is effective against a great variety of bacteria. Due to that fact, it’s usually prescribed in case of pneumonia; bronchitis; illnesses that affect the paranasal sinuses, urinary tracts, kidneys, prostate and skin.
Its scope and effectiveness makes it a commonly prescribed antibiotic (sometimes combined with corticosteroids) but one which we must avoid if we’re sport lovers.
THE DANGERS OF LEVOFLOXACIN
Despite its benefits in the treatment of illnesses, levofloxacin use is dangerous for the runner because:
-Taking levofloxacin increases the risk of developing tendinopathies or having a tendon rupture during training or even a few months afterwards.
-It can affect the shoulder’s, hand’s or Achilles tendon and it may affect other parts of the body.
– While the risk increases in people over 60 years old, tendinitis or tendon rupture may happen in people of any age or background.
– Taking Levoflaxacin may aggravate muscular weakness in people with Myasthenia gravis (an autoimmune or congenital neuromuscular disease that leads to fluctuating muscle weakness and fatigue) and induce acute respiratory distress or even death.
LEVOFLOXACIN AND THE ACHILLES TENDON
Even though this risks are “minor” for most people, the specific risk in runners is focused on the ankle and the Achilles tendon.
A runner that takes levofloxacin to treat a pathology takes the risk of suffering some kind of tendinopathy in the Achilles tendon (or even its complete rupture).
The biggest danger that comes from the use of this antibiotic is that its adverse effects may extend in time (you can be cured and have stopped taking Levofloxacin and still get injured because of it).
[wc_box color=”secondary” text_align=”left”]
Studies performed on people that took Levofloxacin have concluded that “Tendinitis is mentioned as a possible adverse effect, where an incidence of 1 case in 3.400 treated patients is estimated to occur. It’s more likely to happen in males and the condition is usually in the Achilles tendon on a bilateral fashion. Almost all the reported cases of tendinitis are related to the concomitant use of corticosteroids, advanced age and renal insufficiency. Direct toxicity on the tendon seems to be the most likely pathogeny and affects the tendons which support more load, such as the Achilles tendon, the quadriceps tendon and the rotator cuff more than anything else. When this lesion is suspected we have to inquire about the use of quinolones in the previous days and suspend them immediately. The recovery time is estimated between 3 weeks and 3 months, in the case of rupture of the tendon. Tendinitis associated to quinolones is described as an unusual adverse reaction, but with the appearance of new molecules of a daily dose its use has been increased and, with it, the incidence of side effects. These drugs must be avoided on the elderly, patients with renal diseases or when the patient consumes corticosteroids.”
Heavy training along with a levofloxacin treatment may result in a major injury.
– Tendinitis associated with the use of Levofloxacin
http://www.researchgate.net/publication/246607250_Tendinitis_asociada_a_levofloxacino [Article in Spanish]
– flickr photo by The Javorac http://flickr.com/photos/thejavorac/6556949031 shared under a Creative Commons (BY) license